The child (over 18) is taking this medication over parental objection. What can happen if the child doesn't need the drug?
Simple answers to your two questions: 1) Yes 2) If no longer needed, the clinician managing the patient's AD/HD will stop prescribing the medication or make appropriate modifications.
Any parent who has raised a child with ADHD will find it difficult to transition when the child transitions to adulthood--heck, this transition is even difficult for the parents of non-ADHD children!. I'm assuming that you are the concerned parent.
Here are some reasons why I think this issue (of your adult child choosing to seek professional help and treatment for his ADHD on his own) is one to "let go" of:
*Vyvanse treats a variety of ADHD symptoms, not just hyperactivity. Improving focus and concentration are benefits that can come from taking this medication.
*There should be no concern for a person who is taking Vyvanse (or any other ADHD medication) as prescribed and under supervision of a trained professional.
*Studies have found that the obvious hyperactivity expressed in a child with ADHD diminishes with age*. But other ADHD symptoms persist and can actually cause much greater problems and grief when the child, now an adult, must attend to the many various day-to-day responsibilities. Like staying focused, alert and productive in the workplace.
* any responsible professional managing patients and writing prescriptions for ADHD is bound to be very careful because stimulant medication use is monitored by third parties (that includes insurance companies and drug enforcement agencies).
* Studies indicate that ADHD patients who are taking stimulant medication (like Vyvanse), or who have taken this medication as a child, are at no greater risk and are possibly at LESS risk of abusing substances like alcohol, tobacco, marijuana, etc. in adolescence and adulthood**.
So, frustratedagain, I think it is cause for you to feel relieved that your son or daughter is taking responsibility to seek professional help in managing their ADHD challenges. After all, what can be more important than this during this critical transition period? Instead of feeling frustrated, I think this is an instance for you to feel just the opposite, pride, appreciation and support! And to express it to this brave and capable young adult.
I took Vyvanse for one year and switched to Adderall. Vyvanse is the better drug as it is longer acting. That said, I only have concentration and focus problems. I concur with the other responder. It is a good idea to be supportive but(if you are the parent)try to be as involved in this process as you can. These drugs are lifesavers for the people who need them.
The downside is they can have side effects that may complicate ones' emotional life even more than before. Read the medication guide for vyvanse and watch the person of interest for the benefits gained and pay attention to any behavior that may indicate a decline.
If the young adult in question does not have ADD then he or she will exhibit most of the nasty side effects associated with speed(hypermania, moodiness, irritability, anhedonia, et al). These are only possible effects and not everyone has them.
Again, these drugs can have great benefits to change ones' life. They just should not be taken willy nilly. I would much rather have been put on Strattera first. It's a selective norepinephrine reuptake inhibitor and is not a narcotic.
In the end it is the young adult's right and responsibility to take this medication and needs to be respected. You, on the other hand, have the right to be concerned and watchful. I hope you and yours are helped in this quest. Don't just take any ones advice at strict face value. Speak to a professional as well and get the answers you need.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Attention Deficit Hyperactivity Disorder (ADHD) - What is the problem with Psycristists in dianosing
Posted 29 Oct 2010 • 3 answers
Posted 22 Nov 2010 • 1 answer
Posted 20 Feb 2013 • 2 answers
Posted 17 Apr 2015 • 2 answers
Posted 5 Jun 2016 • 0 answers